Georgia, 2017Damaging Winds in Georgia, May 24, 2017
May 24, 2017 · NWS CHS · 2 events in 2 counties and zones
Isolated thunderstorms developed in the late evening hours ahead of a cold front across portions of interior southeast Georgia. These storms eventually formed into a line and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed in the late evening hours ahead of a cold front across portions of interior southeast Georgia. These storms eventually formed into a line and produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 24, 8:47 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, May 24, 8:47 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
947 PM EDT Wed May 24 2017
.SYNOPSIS...
A cold front will push over the Atlantic by early Thursday
morning. Large high pressure will build over the region through
Thursday and will linger through this weekend. A weak cold front
is expected to slow slide over the region on Tuesday.
&&
.NEAR TERM /THROUGH THURSDAY/...
On the evening update, we adjusted POPs in many areas to reflect
ongoing radar trends with minor adjustments to winds and sky
cover.
The cold front has recently moved through Macon GA and was
approaching east central GA. Ahead of the front, clusters of
convective rains remained low-topped and have tended to diminish
as they approach the coast where the air mass was more stable.
The final batch of showers and tstms right along the front has
had a bit of a flare-up recently as it moves into a region of
increased MUCAPES, however latest HRRR and RAP13 high resolution
progs show this instability will wane before moving into our
inland zones prior to midnight. Isolated to scattered showers
and a few tstms will persist for the next few hours, ending
from west to east overnight as the cold front moves through.
Since the deep layered environment still has 40-50 KT of bulk
shear, the risk of severe weather is non-zero, but extremely
low given the lack of significant instability. Skies will also
clear from west to east later tonight and with the passage of
the front, slightly cooler temps and drier air will be moving
in.
Thursday, high pressure is forecast to become centered near FL
and will ridge north across the CWA. WSW winds will see gusts
gradually strengthen shortly after sunrise. Conditions will
feature mostly sunny conditions with near zero PoPs. High temps
should range in the upper 70s. Breezy to windy conditions are
likely by afternoon with the passage of a strong mid level
vort and deeper mixing. We may need a Lake Wind Advisory if
model trends continue to show higher surface wind gusts.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
Thursday: The upper level trough axis will cross the forecast
area mid-day as stacked low pressure continues its trek
northeast into the mid-Atlantic region. Surface high pressure
will begin to spill back in from the south and Gulf of Mexico
behind the cold front as weak upper-level ridging slides slowly
east. This should result in primarily dry conditions Thursday,
but a shower or thunderstorm cannot be entirely ruled out. A
tight pressure gradient will exist across the region, leading to
elevated and gusty surface wind speeds. Temperatures look to be
slightly below normal, with highs just under 80 degrees most
locales and low temperatures averaging around 60 inland and
around 65 at the coast.
Friday: Surface high pressure will overspread the region under
weak ridging aloft, continuing a period of calm weather with
almost zero probability for precipitation and mostly sunny skies
anticipated. Near-normal temperatures are anticipated with
highs reaching the lower to mid-80s before cooling into the mid
to upper 60s overnight away from the coast.
Saturday: Strengthening trough aloft to the west will induce an
area of low pressure at the surface over the central US. The
associated cold front will begin a slow trek southeast towards
the forecast area. High pressure at the surface will persist
locally under a ridge aloft, and another dry day looks highly
probable under this scenario. Temperatures climb back above
normal, aided by subsidence and some compression in advance of
the front. Expect high temperatures to reach the lower 90s away
from the coast and upper 80s at the beaches, with low
temperatures only dropping to around 70.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A ridge over the East Coast combined with surface high pressure
will result in mostly dry weather through the remainder of the
weekend. The surface cold front will approach the area through
the first half of the week as the trough aloft slides east,
bringing the potential for another period of unsettled weather
Monday through Wednesday.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Occasional MVFR cigs and showers are expected at both terminals
through the evening ahead of a surface cold front. There are
small chances for brief IFR cigs and vsbys below 3 NM in heavier
showers. Risk for thunder is generally low. Marginal low level
wind shear is possible overnight but most of shear will be speed
shear off the surface inversion. Skies will clear for Thursday
but it will become breezy to windy with west winds in the 20 to
30 mph range at time, especially at KCHS.
Extended Aviation Outlook: Expect VFR conditions to prevail
into the weekend.
&&
.MARINE...
Tonight: A cold front is expected to sweep across eastern GA/SC
late, pushing over the marine zones early Thursday morning.
Gusty SW winds will continue across the marine zones. Gusts
could reach near gale levels across portions of AMZ374 and 350
late this evening. Wave heights will continue to build through
this evening, reaching 5-9 feet within 20 nm and possibly
reaching near 10 feet beyond 50 nm. Small Craft Advisories will
remain in place all waters.
Thursday through Sunday: Tight pressure gradient behind the
surface cold front will lead to elevated and gusty SW to WSW
winds and increasing seas. A Small Craft Advisory has been
hoisted for all zones Thursday, with conditions gradually
improving Friday into Saturday under high pressure.
&&
.TIDES/COASTAL FLOODING...
Evening high tide levels will trend higher each day as we
approach the new moon and perigee this Friday, though we expect
tides to remain just below Coastal Flood Advisory stage. The
current tide is close to 7 FT MLLW at high tide this evening.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ330.
Small Craft Advisory until 8 PM EDT Thursday for AMZ352-354.
Small Craft Advisory until midnight EDT Thursday night for
AMZ350-374.
&&
NEAR TERM...
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 24, 8:09 PM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
909 PM EDT Wed May 24 2017
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-260115-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
909 PM EDT Wed May 24 2017
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, May 24, 4:38 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
538 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TORNADO 2 SSW WILMINGTON ISLAND 31.98N 81.00W
05/23/2017 CHATHAM GA NWS STORM SURVEY
A TORNADO DEVELOPED ON THE SOUTHWEST END OF WILMINGTON
ISLAND AND TRAVELED NORTHEAST ABOUT 7 MILES BEFORE
MOVING OUT INTO THE OCEAN JUST BEYOND FORT PULASKI. THE
MAXIMUM WIDTH WAS 500 YARDS AND THE TORNADO WAS
PRELIMINARILY RATED AN EF1. EF1 DAMAGED OCCURRED ON
WILMINGTON ISLAND AND AT FORT PULASKI. ADDITIONAL
INFORMATION WILL BE AVAILABLE IN A PUBLIC INFORMATION
STATEMENT THAT WILL BE ISSUED IN THE NEXT DAY OR TWO.
&&
EVENT NUMBER CHS1700309
MTESpecial weather statement, May 24, 4:48 PM EST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Charleston SC
548 PM EDT WED MAY 24 2017
GAZ087-088-099-100-242215-
Bulloch-Candler-Jenkins-Screven-
548 PM EDT WED MAY 24 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
JENKINS AND CANDLER COUNTIES...
At 547 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Garfield, or 13 miles east of Swainsboro,
moving northeast at 45 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Millen, Butts, Portal, Rocky Ford, Woodcliff, Emmalane and Scarboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3253 8214 3256 8209 3254 8203 3260 8200
3262 8202 3266 8208 3274 8211 3292 8185
3270 8163 3242 8212 3250 8217
TIME...MOT...LOC 2147Z 238DEG 38KT 3262 8211Local storm report, May 24, 7:37 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
837 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HIGH ASTR TIDES 1 E CHARLESTON 32.78N 79.93W
05/24/2017 CHARLESTON SC TIDE GAGE
HIGH TIDE AT CHARLESTON WAS 7.19 FEET MLLW.
&&
EVENT NUMBER CHS1700310
MTESpecial weather statement, May 24, 10:20 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
1120 PM EDT WED MAY 24 2017
GAZ087-099-100-114-250345-
Bulloch-Candler-Jenkins-Tattnall-
1120 PM EDT WED MAY 24 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...JENKINS...
CANDLER AND TATTNALL COUNTIES...
At 1119 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Stillmore, or 10 miles southeast of
Swainsboro, moving northeast at 50 mph. A second storm will near
Metter.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Metter, Middleground, Westside, Portal, Cobbtown, Pulaski, Aline and
Hopeulikit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3242 8220 3247 8218 3253 8214 3256 8209
3254 8203 3261 8200 3266 8208 3268 8209
3277 8195 3249 8179 3218 8218 3223 8221
3234 8224 3235 8225
TIME...MOT...LOC 0319Z 237DEG 43KT 3250 8220Thunderstorm Wind, Candler
- When
- May 24, 10:28 PM EST to 10:29 PM EST
- Where
- Candler County, 2.15 mi SSW of Aline
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.340, -82.180
Candler County dispatch reported a tree down on Eden Church Road.
Thunderstorm Wind, Bulloch
- When
- May 24, 11:14 PM EST to 11:15 PM EST
- Where
- Bulloch County, 1.17 mi E of Jimps
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.380, -81.810
A tree was reported down and across the road on Old Register Way near the intersection with Sinkhole Road. The report was received over the Bulloch County Police, Fire, and EMS scanner.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in North Carolina, May 24, 2017$30 million · EF2 · 6 events
- Tornadoes and Flash Flooding in North Carolina, May 24, 20171 injured · $461,000 · EF2 · 11 events
- Tornadoes and Flash Flooding in Ohio, May 24 to 25, 2017$420,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in South Carolina, May 24, 2017$1,000 · EF2 · 16 events
- Tornadoes and Damaging Winds in Georgia, May 24, 2017$170,000 · EF1 · 14 events
- Tornado in Ohio, May 24, 2017$100,000 · EF1 · 1 event
- Tornado and Damaging Wind in Tennessee, May 24, 2017$59,000 · EF0 · 4 events
- Hail and Damaging Wind in Kentucky, May 24, 2017$50,000 · 1.75 in hail · 2 events
- Damaging Winds and Strong Wind in Florida, May 24, 2017$36,000 · 50 kt wind · 7 events
- Damaging Winds in North Carolina, May 24 to 25, 2017$25,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Kentucky, May 24, 2017$21,000 · 1 in hail · 9 events
- Damaging Winds in Florida, May 24, 2017$22,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699279, 699278.